Hail, Navajo
- When
- June 28, 1:15 PM MST
- Where
- Navajo County, 1.12 mi E of Greasewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.520, -109.850
One inch diameter hail was reported in Greasewood Springs.
Deep monsoon moisture lead to a few severe thunderstorms across northern Arizona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Deep monsoon moisture lead to a few severe thunderstorms across northern Arizona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 28, 11:28 AM MST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 1128 AM MST Fri Jun 28 2024 .SYNOPSIS...A lull in shower and thunderstorm development will arrive today and Saturday, before moisture returns and brings an active pattern back to the area by early next week. && .DISCUSSION...A drier southwest flow will be over northern Arizona the next couple of days, thanks to persistent troughing across the northwestern U.S. The FGZ sounding this morning showed a decrease in precipitable water with drying in the mid and upper levels. This will lead to a downturn in daytime convection today and Saturday. However, there is still enough low level moisture to fuel isolated storms as far west as Flagstaff today, and mostly near the White Mountains on Saturday. Expect enhanced afternoon breezes today with gusts up to 25 mph. With less convective activity and more sunshine, expect daytime temperatures to increase through the weekend, reaching a few degrees above late June normals. Subtropical high pressure over the southern plains will gradually build west later this weekend, leading to a transition back to south/southeasterly flow. This in conjunction with active monsoonal activity forecast in northern Mexico will bring monsoon moisture back to the area. By Sunday, rain and thunderstorm chances return to all of northern Arizona. A moderate monsoon pattern with daily thunderstorm chances will continue through the middle of next week. By late next week, operational and ensemble runs of the GFS and EC continue to forecast a strong high pressure circulation setting up over the west coast and migrating into the Great Basin. This is a day and hot pattern for much of northern Arizona. Expect a decreasing trend in preciptation chances Thursday onward. The caveat is the moisture pool south of the Mogollon Rim. The drier northerly flow that develops may not be strong enough to push across the Rim. This means the valleys below the Rim could see thunderstorms chances continue while the remainder of the area dries out. Heat will become more of a concern under this pattern, and our temperatures and Heat Risk guidance show us nearing thresholds by Thursday/Friday of next week. && .AVIATION...Friday 28/18Z through Saturday 29/18Z...Isolated SHRA/TSRA this afternoon mainly north of a KSEZ - KSOW line. Brief reductions down to MVFR possible in any stronger storm, along with outflow wind gusts up to 35 kts. Outside of storms, SW to W winds 10-15 kts with gusts up to 25 kts. OUTLOOK...Saturday 29/18Z through Monday 01/18Z...SHRA/TSRA confined to the White Mountains Saturday, with moisture and storm chances increasing and spreading north Sunday and Monday. SW winds through the weekend 10-20 kts or less, becoming light during the overnight hours. && .FIRE WEATHER...Today through Sunday...Notably drier weather is expected through Saturday, though isolated thunderstorms are still possible. The lowest RH is expected Saturday when it drops to between 15-30%. Southwest to west winds 10-15 mph with afternoon gusts up to 25 mph. Stronger outflow winds possible near any storms. Monday through Wednesday...Moisture and thunderstorm chances begin to increase again from Sunday through the middle of next week. Southwest to west winds 10-20 mph each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...MCT AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement
National Weather Service Flagstaff AZ
106 PM MST Fri Jun 28 2024
AZZ040-282030-
Northeast Plateaus and Mesas South of Hwy 264-
106 PM MST Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF APACHE AND NAVAJO
COUNTIES NEAR GREASEWOOD AND SUNRISE SPRINGS THROUGH 130 PM MST
/230 PM MDT/...
At 104 PM MST /204 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Greasewood Springs, or 24 miles southeast of Keams
Canyon, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greasewood, Greasewood Springs, Sunrise Springs, and Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3541 10995 3557 11006 3571 10981 3552 10967
TIME...MOT...LOC 2004Z 242DEG 19KT 3553 10992
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JJThe Flagstaff radar (KFSX), 162 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 hail. Local standard time, as filed.
One inch diameter hail was reported in Greasewood Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194829.